Hail, Chittenden
- When
- May 28, 4:10 PM EST to 4:50 PM EST
- Where
- Chittenden County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A surface trough of low pressure and an upper level closed low pressure system moved across the area and resulted in scattered thunderstorms. Small hail was reported across Chittenden county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A surface trough of low pressure and an upper level closed low pressure system moved across the area and resulted in scattered thunderstorms. Small hail was reported across Chittenden county. Specifically, hail the size of 1/4 to 1/2 inch was reported in the Vermont towns of: Milton, Hinesburg, Shelburne, South Burlington, Williston and Essex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 28, 3:20 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 420 PM EDT MON MAY 28 2001 BUSY SHIFT...LOTS OF THUNDERSTORM MONITORING FOR HAIL. ONLY ONE REPORT OF DIME SIZE HAIL SO FAR. AND THAT WAS IN SERN VERMONT WHERE THE GREATEST RISK WAS ANTICIPATED IN EARLIER SPECIAL WEATHER STATEMENT. WITH TIRESOME OLD UPR LOW FINALLY LIFTING OUT OF THE GREAT LAKES AND THRU THE ST LAWRENCE VLY WE WOULD DESERVE A SPELL OF IMPRVG WEATHER. POPS PRBLY DIURNALLY LOW TNGT AND COULD SEE PARTLY SUNNY TUESDAY BEFORE BRIEF COLD FRONTAL SHOWER OR THUNDERSTORM TUESDAY AFTN. THEN THINGS GO FROM BAD TO WORSE ON WEDNESDAY. UNSEASONABLY...ALMOST RECORD...COLD AIRMASS WILL PLUNGE DOWN FROM CANADA WITH A SLOW-MVG AND CLOSING UPR LOW THAT THREATENS TO BRING AT LEAST OROGRAPHIC UPSLOPE SHOWERS OF RAIN AND PSBLY MTN SNOWS WEDNESDAY INTO WEDNESDAY NIGHT. ETA BUFKIT DATA PAINTS A PICTURE ALMOST AS BLEAK AS THE AVN. THOUGH MAV IS DEFINITELY THE COLDEST AND GENERALLY ACCEPTED CONSIDERING PREFERED CLSD NATURE OF THE UPR LOW AND LINGERING MSTR. SNOW LVL IN THE ADIRIONDACKS WED WILL BE DOWN TO AROUND 2K FEET. RELATIVELY HIGH PW LINGERING AND STRONG UPSLOPE OROGRAPHICS SUGGEST OROGRAPHIC DISTRIBUTION TO PCPN AMOUNTS...WITH SGFNT AMOUNTS LKLY ON NNW FACING TERRAIN. FINALLY...CLEARING AND NOT QUITE SO COOL ON THURSDAY. FRIDAY AND SATURDAY...ITS HARD TO BELIEVE BUT ANOTHER DPNG LOW WAVE TROF IN THE NORTHEAST WITH A LEADING WV AND SFC DVLPG POSSIBLY BEING CAPTURED INTO ANOTHER CLSG UPR LOW. RAIN OR SHOWERS MOST LKLY FRIDAY...BUT SHOWERS AND PSBL THUNDERSTORMS LKLY UNDER UPR LOW SATURDAY. SUNDAY AND MONDAY...DRYING OUT BUT STILL COOL SUNDAY. MONDAY SOME RDGG AND WARMING MAY BE BUILDING IN FROM THE GREAT LAKES WITH THE FIRST CHANCE FOR TEMPS TO REACH NORMAL. .BTV...NONE. BELL
NYZ026>031-034-035-VTZ001>012-281800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1132 AM EDT MON MAY 28 2001 ...RISK OF SEVERE THUNDERSTORMS DIMINISHING MOST AREAS... WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL SPREAD ACROSS ALL OF NORTHERN NEW YORK AND VERMONT THIS AFTERNOON. HOWEVER...THE SLIGHT RISK OF ANY LARGE HAIL OR DAMAGING WINDS THIS AFTERNOON NOW APPEARS TO BE MORE CONFINED TO THE SOUTHEASTERN QUARTER OF VERMONT AND AREAS FARTHER SOUTHEASTWARD. THE MOST CONCENTRATED AND PERSISTENT AREA OF RAINFALL WILL LIKELY BE ALONG THE SPINE OF THE GREEN MOUNTAINS AS SHOWERS AND THUNDERSTORMS REFORM IN SOUTHERN VERMONT AND REPEATEDLY MOVE NORTHWARD THROUGH THIS AFTERNOON. TOTAL RAINFALL OF LOCALLY GREATER THAN AN INCH IS EXPECTED. IF YOU HAVE ANY OUTDOOR ACTIVITIES PLANNED FOR THIS MEMORIAL DAY KEEP AN EYE TO THE SKY AND SEEK SAFE SHELTER SHOULD THUNDERSTORMS APPROACH YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO AND TELEVISION STATIONS FOR FURTHER UPDATES OR STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
The Burlington radar (KCXX), 9 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250611.